Alert archive / New York / Flash Flood Warnings in 2010

Flash Flood Warning 12, NWS Buffalo, NY

July 25, 2010Cattaraugus County, Chautauqua County, New York

NWS Buffalo, NY issued this flash flood warning at Jul 25, 2010, 8:54 AM EDT for Cattaraugus County, Chautauqua County, New York. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2010, 8:54 AM EDT (12:54 UTC)
Expired
Jul 25, 2010, 12:24 PM EDT
In force
4 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

Counties Cattaraugus County, NY, Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 93 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 10:30 AM EDTFLASH FLOOD1 E Fredonia, NYINTERSECTION OF ROUTES 20 AND 60 FLOODED. ROAD IS CLOSED AND BARRICADED.
Jul 25, 10:30 AM EDTFLASH FLOOD2 S Dunkirk, NYWALDORF ROAD FLOODED NEAR THE CHAUTAUQUA COUNTY FAIRGROUNDS. ROAD IS CLOSED AND BARRICADED.
Jul 25, 10:30 AM EDTFLASH FLOODLakewood, NYROADS CLOSED AND BARRICADED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 96 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 0.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2010-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2010-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WGUS51 KBUF 251254
FFWBUF
NYC009-013-251645-
/O.NEW.KBUF.FF.W.0012.100725T1254Z-100725T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
854 AM EDT SUN JUL 25 2010

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CATTARAUGUS COUNTY IN WESTERN NEW YORK...
  THIS INCLUDES THE CITIES OF...SALAMANCA...OLEAN...
  CHAUTAUQUA COUNTY IN WESTERN NEW YORK...
  THIS INCLUDES THE CITIES OF...JAMESTOWN...FREDONIA...

* UNTIL 1245 PM EDT

* AT 845 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY SHOWERS AND THUNDERSTORMS CONTINUING TO MOVE EAST ACROSS THE 
  REGION WITH RAINFALL RATES OF OVER AN INCH PER HOUR. THESE HEAVY   
  RAINS WERE FALLING OVER AREAS WHICH HAVE ALREADY RECEIVED ONE TO   
  TWO INCHES SINCE 6 AM. THE ACTIVITY WILL SLOWLY SINK SOUTHWARD AND 
  DIMINISH LATER THIS MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. SOME ROADS AND BASEMENTS WILL FLOOD.

&&

LAT...LON 4227 7977 4240 7949 4247 7941 4245 7831
      4199 7834 4199 7961 4200 7977

$$

SFM
2 follow-up statements
713 
WGUS71 KBUF 251438
FFSBUF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1038 AM EDT SUN JUL 25 2010

NYC009-013-251645-
/O.CON.KBUF.FF.W.0012.000000T0000Z-100725T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHAUTAUQUA NY-CATTARAUGUS NY-
1038 AM EDT SUN JUL 25 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT FOR
CATTARAUGUS AND CHAUTAUQUA COUNTIES...

AT 1029 AM EDT...HEAVY RAINS CONTINUE OVER MOST OF CATTARAUGUS 
COUNTY BUT WERE TAPERING OFF OVER CHAUTAUQUA COUNTY. RADAR AND 
SPOTTER REPORTS INDICATED THAT 1.5 TO 2 INCHES OF RAIN HAVE FALLEN 
SINCE 7 AM...AND THIS ON TOP OF OVER AN INCH WHICH FELL LAST 
EVENING. REPORTS OF FLOODING HAVE BEEN RECEIVED FROM POMFRET AND 
LAKEWOOD IN CHAUTAUQUA COUNTY.

THE RAIN SHOULD TAPER OFF AND END BY NOON...BUT RUNOFF FLOODING IS 
STILL A THREAT...ESPECIALLY IN HILLY AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4227 7977 4240 7949 4247 7941 4245 7831
      4199 7834 4199 7961 4200 7977

$$

SFM
150 
WGUS71 KBUF 251624
FFSBUF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1224 PM EDT SUN JUL 25 2010

NYC009-013-251633-
/O.CAN.KBUF.FF.W.0012.000000T0000Z-100725T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHAUTAUQUA NY-CATTARAUGUS NY-
1224 PM EDT SUN JUL 25 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CATTARAUGUS AND
CHAUTAUQUA COUNTIES...

AT 1223 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE HEAVY 
RAINS THAT PROMPTED THE WARNING HAVE MOVED EAST AND OUT OF THE 
AREA...THUS THE FLOOD WARNING HAS BEEN CANCELLED.

PONDING OF LOW LYING AND POOR DRAINAGE AREAS WILL BE POSSIBLE FOR 
AWHILE LONGER UNTIL THE WATER HAS TIME TO RUN OFF.

LAT...LON 4227 7977 4240 7949 4247 7941 4245 7831
      4199 7834 4199 7961 4200 7977

$$

SFM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 8:37 AM EDT, 17 minutes earlier.

Area forecast discussion, Jul 25, 8:37 AM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
837 AM EDT SUN JUL 25 2010

.SYNOPSIS...
A STALLED FRONT ACROSS THE REGION EARLY THIS MORNING MAY ALLOW
SCATTERED SHOWERS OVER THE WEST AND SOUTH OF THE REGION THROUGH LATE
MORNING. STRONG HIGH PRESSURE WILL THEN FOLLOW AND BRING A STRETCH
OF FINE MORE COMFORTABLE SUMMER WEATHER LATER THIS AFTERNOON INTO
MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
...UPDATED 830 AM...
SHOWERS AND A FEW TSTMS...SOME HEAVY...CONTINUED TO ROLL IN OFF
LK ERIE INTO CHAUT AND CATT COS. THESE ARE ASSOCIATED WITH SFC
WAVE OVER NRN OHIO. EXPECT THIS ACTIVITY TO CONTINUE FOR A FEW
HOURS AS IT GRADUALLY SINKS SOUTHWARD. CAN SEE 1-2 INCHES OF RAIN
IN JUST A FEW HOURS ON TOP OF AN INCH OR MORE WHICH FELL LAST
EVENING DOWN THERE...ALSO OVER AREAS WHICH SUSTAINED TORNADO
DAMAGE...SO DECIDED TO ISSUE FLOOD ADVISORY UNTIL NOON. HEAVY
RAIN...UP TO AN INCH...FELL A FEW HOURS AGO OVER SRN ERIE CO...BUT
THE ACTIVITY HAS PUSHED SOUTH SO NO FLAGS NEEDED THERE. SITUATION
WILL BE MONITORED. PREV DISC...

COLD FRONT HAS STALLED IN THE EASTERN GREAT LAKES BASIN AND WEAK
LOW PRESSURE OVER NORTHERN INDIANA AND SOUTHERN MICHIGAN WILL MOVE
ALONG THE FRONT AND BRING SHOWERS TO THE WESTERN AND SOUTHERN
PORTION OF THE FORECAST AREA THIS MORNING. THE FRONT WILL
CONTINUE ITS TREK THROUGH THE AREA DURING THE AFTERNOON.

WE WILL SEE GRADUAL IMPROVEMENT FORM NORTHWEST TO SOUTHEAST AS DRIER
AIR ADVECTS IN FROM THE NORTH. IT WILL TURN NOTICEABLY DRIER BY
LATER IN THE DAY AS DEWPOINTS FALL FROM THE UPPER 60S TO THE MID 50S
TO NEAR 60. 850 MB TEMPS FALL TO 12-14C SO MAXES SHOULD BE GENERALLY
IN MID TO UPPER 70S..MAYBE TOUCHING 80. CLEAR SKIES TONIGHT WILL
ALLOW VALLEY FOG TO FORM IN THE SOUTHERN TIER AND LOWS WILL SETTLE
TO THE LOWER 50S IN THE SOUTHERN TIER AND MID 50S TO AROUND 60
ELSEWHERE.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
IT LOOKS LIKE IT WILL BE A RATHER QUIET PERIOD WEATHER-WISE AS
EXPANSIVE HIGH PRESSURE DRIFTS SLOWLY OVERHEAD...BRINGING WITH IT
DRY CONDITIONS AND CLEAR TO PARTLY CLOUDY SKIES. WEAK PRESSURE
GRADIENT DOES SUPPORT THE DEVELOPMENT OF THE FAMILIAR AFTERNOON LAKE
BREEZES BOTH MONDAY AND TUESDAY.

850 MB TEMPERATURES OF AROUND +12C ON MONDAY WILL SUPPORT NEAR
AVERAGE HIGHS IN THE LOWER 80S ACROSS THE LOWER ELEVATIONS...WITH
SOME UPPER 70S ACROSS HIGHER TERRAIN. SOME LIMITED RETURN FLOW AND
AIRMASS MODIFICATION ON TUESDAY WILL BOOST 850 MB TEMPERATURES
AROUND +14C WHICH SHOULD YIELD HIGHS IN THE LOWER TO MID 80S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
ONLY MAIN CONCERN IN THE LONG TERM REVOLVES AROUND THE TIMING OF A
WEAK FRONT FOR MIDWEEK. PAST FEW RUNS OF OPERATIONAL AND ENSEMBLE
GUIDANCE HAS BEEN UNCERTAIN WITH THE TIMING OF THE FRONT...WITH
FROPA RANGING FROM WEDNESDAY TO LATE THURSDAY. THE LATEST 12Z GFS IS
ON THE FASTER SIDE OF THE GUIDANCE ENVELOPE WITH A WEDNESDAY
FROPA...WHILE THE OLD 00Z ECMWF HAS A SLOWER FROPA ON THURSDAY
MORNING. THE 12Z GEFS ENSEMBLE MEAN FOLLOWS THE OPERATIONAL GFS
CLOSELY WHILE A FAIR NUMBER OF THE OLD 00Z GEFS ENSEMBLE MEMBERS
SUPPORT THE SLOWER SOLUTION. FOR NOW FEEL THE BEST COURSE OF ACTION
IS TO KEEP A LOW CHANCE POP FOR BOTH WEDNESDAY AND THURSDAY. IN
REALITY ONLY ONE DAY OF RAIN IS EXPECTED...IT IS JUST NOT CLEAR
WHICH DAY THE BEST CHANCE WILL FALL ON YET.

FOLLOWING THE MIDWEEK FROPA...LATEST MODEL GUIDANCE SUGGESTS A
BUBBLE OF HIGH PRESSURE WILL BUILD OVER THE GREAT LAKES AND NEW
ENGLAND ONCE AGAIN AS MID LEVEL FLOW BUCKLES SOMEWHAT AND FLOW TURNS
MORE NORTHWEST AND CONFLUENT OVER NEW ENGLAND. WILL REMOVE THE POPS
FOR FRIDAY AND ALSO GO DRY FOR THE NEW DAY 7 SATURDAY. TEMPS FOR THE
END OF THE WEEK AT THIS EARLY JUNCTURE LOOK TO BE NEAR AVERAGE WITH
LOWER HUMIDITY.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
COLD FRONT HAS APPARENTLY STALLED ALONG THE LAKE ERIE AND ONTARIO
BASINS AND MOST CONVECTION CONTINUES TO MOVE FARTHER SOUTH AND AWAY
FROM THE AREA. AN AREA OF WEAK LOW PRESSURE OVER NORTHERN INDIANA
AND SOUTHERN MICHIGAN IS EXPECTED TO MOVE ALONG THE FRONT AND FILL
IN LOWER AND MIDDLE CLOUDS DURING THE LATE OVERNIGHT AND EARLY
MORNING HOURS AND ALSO BRING A CHANCE OF SHOWERS AND ISOLATED
THUNDERSTORMS TO THE WESTERN THIRD OF THE STATE THROUGH ABOUT 15Z.
THE FRONT WILL THEN CONTINUE TO MOVE THROUGH AND SOUTH OF THE REGION
DURING MIDDAY AND THE AFTERNOON WITH CLEARING SKIES AND
NORTHWESTERLY WINDS. EXPECT ONLY UPPER MVFR CIGS DURING THE MORNING
THEN VFR AS CLOUDS DISSIPATED DURING THE AFTERNOON.

OUTLOOK...
SUNDAY NIGHT THROUGH TUESDAY...VFR.
WEDNESDAY AND THURSDAY ...MAINLY VFR...BUT WITH POSSIBLE MVFR
CONDITIONS IN -TSRA WITH NEXT FRONTAL PASSAGE.

&&

.MARINE...
SOUTHWEST WINDS LESS THAN 10 KNOTS WILL BECOME NORTHWESTERLY LATER
IN THE DAY. WINDS ON LAKE ONTARIO MAY REACH 15 KNOTS THIS EVENING
AND TONIGHT BUT EXPECT WAVES TO REMAIN WITHIN A 1 TO 3 FOOT RANGE IN
THE SOUTHEASTERN CORNER OF THE LAKE WITH 2 FEET OR LESS ELSEWHERE.
WIND BECOME MORE WESTERLY ON MONDAY BUT SHOULD REMAIN 10 KNOTS OR
LESS AS HIGH PRESSURE SETTLES ACROSS THE EASTERN GREAT LAKES THROUGH
THE EARLY PART OF THE WEEK.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...SFM/WCH
SHORT TERM...TMA
LONG TERM...HITCHCOCK
AVIATION...WCH
MARINE...WCH
Hazardous weather outlook, Jul 25, 5:44 AM EDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
544 AM EDT SUN JUL 25 2010

NYZ001>008-010>014-019>021-085-260945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
544 AM EDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-260945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
544 AM EDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 25, 8:05 AM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
805 AM EDT SUN JUL 25 2010

NYZ012-019>021-085-251515-
WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN...
WELLSVILLE...ORCHARD PARK...SPRINGVILLE
805 AM EDT SUN JUL 25 2010

...SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE SOUTHERN TIER
FOR MUCH OF THE MORNING...

SHOWERS AND THUNDERSTORMS WILL MOVE OVER SOUTHERN ERIE AND WYOMING
COUNTIES AS WELL AS MUCH OF CHAUTAUQUA, CATTARAUGUS, AND ALLEGANY
COUNTIES. SOME STORMS WILL PRODUCE RAINFALL RATES OF ONE HALF TO
OVER AN INCH AN HOUR INCLUDING THE DUNKIRK, SPRINGVILLE, BLISS, AND
JAMESTOWN AREAS.

MOTORISTS SHOULD BE PREPARED FOR RAPID REDUCTION IN VISIBILITIES
ALONG WITH PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:20 AM EDTAreal Flood AdvisoryBUFCattaraugus, Chautauqua4 hr

Nearby

Flash Flood Warnings in New York, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.